Colorado, 2022

Hail and Damaging Wind in Colorado, June 24, 2022

June 24, 2022 · NWS GLD · 3 events in 2 counties and zones

In the afternoon of June 24th, a single cell thunderstorm formed in eastern Colorado, near the Colorado and Kansas border. This storm split into two with the right section heading slightly north of east into Greely County, KS while the left section moved north-northwest into Cheyenne County, CO.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the afternoon of June 24th, a single cell thunderstorm formed in eastern Colorado, near the Colorado and Kansas border. This storm split into two with the right section heading slightly north of east into Greely County, KS while the left section moved north-northwest into Cheyenne County, CO. The Cheyenne County storms produced hail up to nickel size. As these storms began dissipating, a line of thunderstorms formed in northeast Colorado and moved east-northeast. These storms extended from east central Colorado into west central Nebraska. Once the line of developing storms caught up to the remnants of the first storms, the line intensified. Over the next few hours in Colorado these storms produced more nickel sized hail and winds up to 61 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 24, 1:20 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 24, 1:20 PM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
220 PM MDT Fri Jun 24 2022

.SHORT TERM...(This evening through Monday)
Issued at 155 PM MDT Fri Jun 24 2022

Upper ridge has retreated into the southern plains, and the
central plains will come more under the influence of a northern
stream trough moving out of the northern Rockies tonight and
Saturday. CAMs show convective initiation in northeast Colorado
later this afternoon in response to the falling upper heights,
with possibly more isolated convection further east towards the
Kansas border area which would be more associated with cyclonic
convergence around a broad surface low in northwest Kansas.
Colorado convection will eventually become dominant and move
across southwest Nebraska this evening. Strong signal from the
models that this cluster of storms will generate an outflow
boundary that moves across northwest Kansas/southwest Nebraska
this evening with wind gusts of 60 mph or greater likely.
Additional, but more isolated, convection may form on the outflow
boundary as it moves through northwest Kansas. Severe threat will
be over by about 06z as main cluster moves east, with only
isolated lingering showers/thunderstorms after midnight as the
cold front begins making its way through the forecast area. Low
temperatures will be in the 50s and 60s.

Aforementioned cold front will continue through the area Saturday
morning with breezy to windy north winds which continue through
the afternoon hours. High temperatures will be closer to normal
with highs in the upper 70s to lower 80s. Might see a few isolated
showers develop across far southern areas during the afternoon.
Rain chances will increase again in western and southern areas
Saturday night with another shortwave trough moving through the
mean trough axis. Best chances appear to stay across southeast
Colorado and into southwest Kansas. Instability is near zero with
only a few pockets of minimal MUCAPE, so thinking mostly showers
or light rain with only a few rumbles of thunder. Low temperatures
Saturday night will be in the 50s.

Sunday will be a bit cooler with post frontal upslope regime at
the surface and more of a zonal flow aloft. Light rain/shower
chances continue across southern/western areas, but slowly move
south through the day with better chances remaining closer to the
Front Range. High temperatures will be in the 60s and 70s, coolest
where clouds and precipitation persist. Precipitation chances will
continue to gradually move south Sunday night and into Monday
morning with only slight chances remaining. Low temperatures
Sunday night will be mainly in the 50s, with some upper 40s
possible in northeast Colorado.

Monday will see northwest flow aloft develop as the upper trough
moves axis moves further east into the northern plains. Shortwave
trough moves through in the afternoon with convection developing
near the front range. Storm motions will have a large southerly
component, but might say a stray storm make into far northeast
Colorado in the afternoon. Instability will be very limited
further east so no severe storms are expected. High temperatures
will be in the 70s and 80s, coolest in southern areas. Low
temperatures Monday night will once again fall into the 50s.

.LONG TERM...(Tuesday through Friday)
Issued at 200 PM MDT Fri Jun 24 2022

Long range guidance suggests little, if any, change to the
synoptic pattern in this period.. with ridging aloft over the
southern CONUS and the mid-latitude westerlies confined to higher
latitudes (>35-40N). With this in mind, expect near-or-above
normal temperatures. Precipitation (i.e. convection) chances on
any given day will highly depend upon the position/orientation and
proximity of the mid-latitude westerlies. Given that the Tri-State
area is progged to be situated on, or very near, the southern
periphery of the westerlies.. considerable uncertainty exists
w/regard to precip chances. At this time, predominately dry
conditions are anticipated. Climatologically, diurnal convection
is [relatively] more likely in northeast Colorado -- in closer
proximity to the Palmer Divide and Colorado Front Range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1113 AM MDT Fri Jun 24 2022

VFR expected to prevail through this afternoon at both KGLD and
KMCK. Thunderstorms will move out of northeast Colorado and
across both terminals this evening, about 02z through 05z. Gusty
surface winds will be the main hazard with these thunderstorms,
especially at KMCK where may see gusts approaching 50kts. Storms
will move out of the area by 06z with winds subsiding overnight.
However, winds will increase again shortly after 12z Saturday
morning behind a cold front, with gusts to 30-35kts by mid
morning. May briefly see some MVFR ceilings as well behind the
front.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...VINCENT
AVIATION...024
Hazardous weather outlook, Jun 24, 2:40 AM MST, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
340 AM MDT Fri Jun 24 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
340 AM MDT Fri Jun 24 2022 /440 AM CDT Fri Jun 24 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Isolated to scattered thunderstorms are expected to develop along
and west of the Colorado Kansas border around 3 PM MDT (4 PM CDT),
moving east and northeast into northwest Kansas and extreme southwest
Nebraska soon after. Isolated to scattered thunderstorms are
expected to continue over the area through about midnight before
exiting the area. The primary hazards will be damaging wind gusts up
to 65 mph and hail up to one inch in diameter.

Heat index values around 103 degrees are expected this afternoon
across Norton and Graham counties.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Locally heavy rainfall will be possible with thunderstorms Saturday
night for locations generally south of a line from Flagler to Leoti.

Near critical fire weather conditions are possible in Yuma county
Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 PM MDT (4 PM CDT). We would
appreciate reports of severe weather via telephone and social media.

In the hours before

Local storm report, Jun 24, 11:27 AM MST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1227 PM MDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     WILDFIRE         5 S MONUMENT            39.02N 100.99W
06/24/2022                   LOGAN              KS   EMERGENCY MNGR

            WILDFIRE REPORTED ROUGHLY 10 MILES SOUTHWEST
            OF OAKLEY.

&&
Local storm report, Jun 24, 12:34 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
134 PM MDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     WILDFIRE         5 S MONUMENT            39.02N 100.99W
06/24/2022                   LOGAN              KS   EMERGENCY MNGR

            CORRECTS PREVIOUS WILDFIRE REPORT FROM 5 S
            MONUMENT. WILDFIRE REPORTED ROUGHLY 10 MILES
            SOUTHWEST OF OAKLEY. UPDATE: FIRE REPORTED
            OUT AT 1:25 PM MDT / 2:25PM CDT. WILDFIRE
            WAS IN A PASTURE WITH ROADSIDE DITCH
            INCLUDED. NO DAMAGE REPORTED.

&&
Special weather statement, Jun 24, 2:36 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
336 PM MDT Fri Jun 24 2022

COZ092-242215-
Cheyenne County CO-
336 PM MDT Fri Jun 24 2022

...An isolated thunderstorm will impact portions of southeastern
Cheyenne County in east central Colorado through 415 PM MDT...

At 334 PM MDT, Doppler radar was tracking an isolated thunderstorm 7
miles southwest of Cheyenne Wells, moving east at 5 to 15 mph.

HAZARD...Wind gusts up to 55 mph. Cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Cloud to ground lightning could start
         wildfires.

Locations impacted include...
  Cheyenne Wells.

This includes Highway 385 between mile markers 136 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3862 10263 3890 10263 3892 10205 3878 10204
      3862 10205
TIME...MOT...LOC 2134Z 265DEG 15KT 3876 10248

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jun 24, 2:53 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
353 PM MDT Fri Jun 24 2022

KSZ041-242215-
Greeley KS-
353 PM MDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of southwestern Greeley
County through 415 PM MDT...

At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Sheridan Lake, or 24 miles west of Tribune, moving east
at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.  In addition lightning sparked fires could occur.

This storm will remain over mainly rural areas of southwestern
Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This thunderstorm will produce strong winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

&&

LAT...LON 3832 10204 3856 10205 3859 10180 3829 10181
TIME...MOT...LOC 2151Z 273DEG 19KT 3845 10220

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Lundquist

The radar

The Goodland radar (KGLD), 84 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
June 24, 3:10 PM MST to 3:13 PM MST
Where
Cheyenne County, 0.61 mi SSW of Cheyenne Wells
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.812, -102.355

Spotter called in a report of dime to nickel sized hail. The hail lasted for about 3 minutes.

Hail, Cheyenne

When
June 24, 3:17 PM MST
Where
Cheyenne County, 0.6 mi W of Cheyenne Wells
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.820, -102.361

Thunderstorm Wind, Kit Carson

When
June 24, 6:29 PM MST
Where
Kit Carson County, 4.09 mi S of Burlington
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.242, -102.284

Reported gust from the Burlington, CO Airport station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037975, 1037981, 1037978.